A patient recently wrote that intercourse was going well three months after her treatment but was nervous about what would happen when the Botox effect was gone. On top of this she was graduating and leaving to go home to the west coast and would no longer have the ability for regular intercourse because her partner would remain on the east coast. She asked if there was anything special she should do.
Dilation begins immediately after the Botox treatment while the patient is still under anesthesia. The patient is then counseled on a proper dilation schedule and careful follow-up is maintained to adjust the dilation program as needed. This program has resulted in a consistently greater than 90% success rate without the need to return for additional treatment. Once vaginismus is overcome and comfortable intercourse is achieved, there appears to be no need for additional Botox, despite the fact that Botox only lasts about four to five months.
If regular intercourse is not achieved during the first few months post procedure or if the patient’s partner is not available for continued intercourse, the simple answer is to just keep dilating. As long as dilation is continued after the four-month mark, intercourse can be attempted or resumed whenever possible. This is similar to single women who do not have a partner. Some of my patients have dilated for 8-12 months before finding a partner.
One may expect that there may be a return of anxiety when intercourse is possible once again. My best advice would be to dilate for a good hour prior to intercourse with lots of foreplay and lubricant. This should take care of any anxiety that may occur.
On our VaginismusMD Forum, a great thread about this topic appeared which I would like to share with you. Heather, our Forum Moderator started the topic as follows:
Heather: Hi ladies. I received an email last year from a woman who successfully completed Dr. P’s botox treatment program. In the e-mail, she asks: I have a question for you! Did you notice any difference after the botox wore off (after the 4th month post-procedure)??? I am approaching the exact date in a couple of weeks and feel so nervous about it!! My reply e-mail to her was: As for noticing any difference after the botox wore-off, I am so glad to report that I notice absolutely NO difference at all. I still get a little nervous that V will somehow come back so I dilate regularly. I can do this fine and pain-free with no botox at all in my system.
Silverperl: I agree with you Heather. I did not notice when the botox wore off. I am grateful for this. I will say I was worried that it would wear off and the all the positive results I was seeing would go away. Luckily this did not happen!
Dr. Pacik: Most of the time women notice very little change. Perhaps some improvement in natural lubrication, and possibly more intense orgasms as a result of being able to feel the vaginal contractions during orgasm.
If you have any questions about our Botox treatment for vaginismus and progressive dilation under anesthesia, please contact us via our contact us form.